Testing the proportional odds assumption in multiply imputed ordinal longitudinal data

Anne-Francoise Donneau, M Mauer, P Lambert, Emmanuel Lesaffre, A Albert

Research output: Contribution to journalArticleAcademicpeer-review

2 Citations (Scopus)


A popular choice when analyzing ordinal data is to consider the cumulative proportional odds model to relate the marginal probabilities of the ordinal outcome to a set of covariates. However, application of this model relies on the condition of identical cumulative odds ratios across the cut-offs of the ordinal outcome; the well-known proportional odds assumption. This paper focuses on the assessment of this assumption while accounting for repeated and missing data. In this respect, we develop a statistical method built on multiple imputation (MI)based on generalized estimating equations that allows to test the proportionality assumption under the missing at random setting. The performance of the proposed method is evaluated for two MI algorithms for incomplete longitudinal ordinal data. The impact of both MI methods is compared with respect to the type I error rate and the power for situations covering various numbers of categories of the ordinal outcome, sample sizes, rates of missingness, well-balanced and skewed data. The comparison of both MI methods with the complete-case analysis is also provided. We illustrate the use of the proposed methods on a quality of life data from a cancer clinical trial.
Original languageUndefined/Unknown
Pages (from-to)2257-2279
Number of pages23
JournalJournal of Applied Statistics
Issue number10
Publication statusPublished - 2015

Research programs

  • EMC NIHES-01-66-01

Cite this